Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Austin/San Antonio, TX

May 27, 2009Atascosa County, DeWitt County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2009, 10:06 AM CDT for Atascosa County, DeWitt County, Karnes County, Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 10:06 AM CDT (15:06 UTC)
Expired
May 27, 2009, 12:00 PM CDT
In force
114 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Atascosa County, TX, DeWitt County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:00 AM CDTHEAVY RAIN 2.363 S Runge, TX40 MIN RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 271506
FFWEWX
TXC013-123-255-271700-
/O.NEW.KEWX.FF.W.0017.090527T1506Z-090527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1006 AM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL ATASCOSA COUNTY...
  SOUTHWESTERN DEWITT COUNTY...
  SOUTHERN KARNES COUNTY...

* UNTIL NOON CDT.

* AT 1003 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED       
  THAT RAINFALL ESTIMATES OF 2 TO 4 INCHES FROM DOPPLER RADAR        
  INDICATE FLASH FLOODING FROM THUNDERSTORMS MOVING SLOWING TO THE   
  EAST BETWEEN KARNES CITY...KENEDY AND YORKTOWN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENEDY...
  YORKTOWN...RUNGE...NORDHEIM AND KARNES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2871 9792 2868 9800 2879 9812 2918 9751
      2891 9724 2886 9732 2892 9743 2867 9777
      2866 9781 2866 9784

$$
1 follow-up statement
000 
WGUS74 KEWX 271654
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1154 AM CDT WED MAY 27 2009

TXC013-123-255-271704-
/O.EXP.KEWX.FF.W.0017.000000T0000Z-090527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWITT TX-ATASCOSA TX-KARNES TX-
1154 AM CDT WED MAY 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR SOUTHERN
KARNES...EXTREME EAST CENTRAL ATASCOSA AND SOUTHWESTERN DEWITT
COUNTIES...

THE HEAVY RAINS HAVE MOVED EAST AND NO ADDITIONAL HEAVY RAINS ARE 
EXPECTED.  

LAT...LON 2871 9792 2868 9800 2879 9812 2918 9751
      2891 9724 2886 9732 2892 9743 2867 9777
      2866 9781 2866 9784

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:52 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 27, 8:52 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 AM CDT WED MAY 27 2009

.UPDATE...
HAVE DONE ANOTHER UPDATE TO ADD SEVERE TO THE FCST...PER LATEST
SWOMCD FROM SPC.

&&

.PREV DISCUSSION... /ISSUED 826 AM CDT WED MAY 27 2009/

UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO ERUPT ON THE SLOW MOVING
FRONTAL BOUNDARY. THESE STORMS ARE SLOW MOVERS AND ARE PRODUCING
VERY HEAVY RAINFALL. HAVE UPDATED THE FIRST PERIOD GRIDS TO
INCREASE POPS AND ADD LOCALLY HEAVY RAINFALL.

PREV DISCUSSION... /ISSUED 645 AM CDT WED MAY 27 2009/

AVIATION...
A WEAK SURFACE BOUNDARY AND AN UPPER LEVEL SHORTWAVE WILL INTERACT
WITH A MOIST AIRMASS TO GENERATE ISOLATED TO SCATTERED SHRA/TSRA
ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HAVE MENTIONED CB,
VCTS, OR VCSH AT THE TAF SITES DUE UNCERTAINTY ON TIMING. VFR CIGS
WILL PREVAIL WITH SCT-BKN STRATOCUMULUS/CUMULUS WITH LAYERS ABOVE
TO CIRRUS, EXCEPT MVFR CIGS CAN BE EXPECTED ALONG AND SE OF A KCOT
TO KUVA TO KSAT TO K3T5 LINE THROUGH 15Z. NELY WINDS 5 TO 10 KTS
WILL PREVAIL, ALTHOUGH WIND DIRECTION MAY BE ERRATIC AT TIMES DUE
TO A WEAK PRESSURE GRADIENT. WIND GUSTS TO 40 KTS IN AND NEAR
SHRA/TSRA ARE POSSIBLE.

PREV DISCUSSION... /ISSUED 359 AM CDT WED MAY 27 2009/

DISCUSSION...
A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE STATE HAS ENABLED
SHOWERS AND THUNDERSTORMS TO PERSIST OVERNIGHT. THE MAJORITY OF
THE ACTIVITY HAS REMAINED TO OUR NORTH SO FAR...WITH ONLY ISOLATED
CONVECTION DEVELOPING ACROSS THE HILL COUNTRY. HOWEVER...THERE IS
AN EXPECTATION THAT THE WEAK ENERGY FROM THIS SYSTEM WILL COMBINE
WITH DIURNAL HEATING AND JUICY DEWPOINTS TO GENERATE MORE WIDESPREAD
ACTIVITY THROUGHOUT THE DAY. RAIN CHANCES WILL END FROM NORTHWEST
TO SOUTHEAST THIS AFTERNOON WITH WEAK CAA FILTERING IN AFTERWARDS.
GFS CONTINUES TO DEPICT ACTIVITY DEVELOPING ACROSS NERN MEXICO
THIS EVENING WITH AN MCS PUSHING EASTWARD INTO THE RIO GRANDE
PLAINS OVERNIGHT. AGREE WITH THIS SOLUTION AND THUS HAVE POPS
INCREASING ACROSS THE SOUTHWEST COUNTIES TONIGHT AND EXITING BY
SUNRISE AS THE SYSTEM DISSIPATES. LINGERING MOISTURE AND
INSTABILITIES JUSTIFY KEEPING IN A SLIGHT CHANCE MENTION FOR
RAIN ACROSS SOUTH CENTRAL TEXAS THURSDAY AFTERNOON. UPPER LEVEL
RIDGING THEN BEGINS TO BUILD ACROSS THE REGION SHUNTING ANY
CHANCES FOR RAIN OVER THE WEEKEND.

TEMPERATURES THIS AFTERNOON WILL BE HIGHLY DEPENDENT UPON THE
TIMING AND LOCATION OF THE CONVECTION...BUT GENERALLY ANTICIPATE
NEAR NORMAL HIGHS ACROSS THE SOUTHERN HALF OF THE CWA AND SLIGHTLY
COOLER THAN NORMAL TEMPS ACROSS THE HILL COUNTRY AND ADJACENT
AREAS. A GRADUAL WARMING TREND WILL ENSUE FOR THE REST OF THE WORK
WEEK WITH AFTERNOON TEMPERATURES REACHING INTO THE 90S. SEASONABLE
TEMPERATURES FOR LATE MAY/EARLY JUNE ARE EXPECTED FOR THE REST OF
THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  67  90  64  91 /  40  20  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  84  65  89  62  91 /  70  20  20  10  10
NEW BRAUNFELS MUNI AIRPORT     86  66  89  61  91 /  70  20  20  10  10
BURNET MUNI AIRPORT            83  65  88  62  89 /  10  10  20  10  10
DEL RIO INTL AIRPORT           90  71  91  69  89 /  30  30  20  20  10
GEORGETOWN MUNI AIRPORT        84  66  88  64  90 /  40  10  20  10  10
HONDO MUNI AIRPORT             89  66  90  64  88 /  30  30  20  20  10
SAN MARCOS MUNI AIRPORT        85  66  89  62  90 /  70  20  20  10  10
LA GRANGE - FAYETTE REGIONAL   87  69  87  65  89 /  70  20  20  10  -
SAN ANTONIO INTL AIRPORT       88  68  89  64  89 /  40  20  20  10  10
STINSON MUNI AIRPORT           89  69  90  65  92 /  70  30  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/01
Hazardous weather outlook, May 27, 9:16 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 AM CDT WED MAY 27 2009

TXZ171>173-183>194-202>209-217>225-228-281115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
916 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CAUSE
FLASH FLOODING OVER THE COASTAL PLAINS GENERALLY SOUTH OF I10 AND
EAST OF I35 THIS MORNING AND INTO THE EARLY AFTERNOON. A FEW OF
THE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 7:54 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 AM CDT WED MAY 27 2009

TXZ205-207-221-271400-
BEXAR-GUADALUPE-WILSON-
754 AM CDT WED MAY 27 2009

...STRONG THUNDERSTORMS WERE AFFECTING BEXAR...GUADALUPE AND WILSON
COUNTIES...

AT 752 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LA VERNIA TO ELMENDORF...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF STOCKDALE TO 15 MILES SOUTHEAST
OF SAN ANTONIO...MOVING EAST AT 5 MPH.

PEOPLE IN NORTHERN WILSON...SOUTHEASTERN BEXAR AND SOUTHERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LA VERNIA...CALAVERAS
LAKE...ELMENDORF AND SUTHERLAND SPRINGS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, May 27, 8:33 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 AM CDT WED MAY 27 2009

TXZ221-271430-
WILSON-
833 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING WILSON COUNTY...

AT 831 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR SUTHERLAND SPRINGS...OR 6 MILES WEST OF STOCKDALE...MOVING
SLOWLY EAST AND SOUTHEAST AT 10 MPH.

PEOPLE IN EASTERN WILSON COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...SUTHERLAND SPRINGS AND STOCKDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 9:12 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 AM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HEAVY RAIN       5 S ST. HEDWIG          29.35N  98.21W
05/27/2009  M4.10 INCH       WILSON             TX   COCORAHS

            SINCE 7 AM

&&

EVENT NUMBER 00608

JPB
Special weather statement, May 27, 9:23 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 AM CDT WED MAY 27 2009

TXZ221-222-271530-
KARNES-WILSON-
923 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING KARNES AND WILSON COUNTIES...

AT 922 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR GILLETT...OR 6 MILES NORTHEAST OF KOSCIUSKO...MOVING SOUTHEAST
AT 5 MPH.

PEOPLE IN EASTERN WILSON AND NORTHEASTERN KARNES COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...GILLETT...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
Local storm report, May 27, 9:40 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0936 AM     FLASH FLOOD      SUTHERLAND SPRINGS      29.27N  98.07W
05/27/2009                   WILSON             TX   LAW ENFORCEMENT

            FM 539 IN WESTERN WILSON COUNTY CLOSED BY FLASH
            FLOODING

&&

EVENT NUMBER 00609

JPB
Local storm report, May 27, 9:42 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 SW LA VERNIA          29.33N  98.14W
05/27/2009                   WILSON             TX   LAW ENFORCEMENT

            FM3432 IN WESTERN WILSON COUNTY CLOSED FOR FLASH
            FLOODING

&&

EVENT NUMBER 00610

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:54 PM CDTSevere Thunderstorm WarningEWXVal Verde51 min
May 27, 6:11 AM CDTAreal Flood AdvisoryEWXWilson2 hr
May 27, 7:25 AM CDTAreal Flood AdvisoryEWXBexar, Gonzales, Guadalupe, Wilson2 hr
May 27, 8:22 AM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
May 27, 9:15 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Karnes, Wilson3 hr
May 27, 4:37 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde38 min
May 27, 4:48 PM CDTAreal Flood AdvisoryEWXMedina117 min
May 27, 4:56 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina49 min
May 27, 5:11 PM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
May 27, 5:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde58 min
May 27, 5:38 PM CDTSevere Thunderstorm WarningEWXKendall67 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde54 min
May 27, 6:09 PM CDTAreal Flood AdvisoryEWXBandera, Kendall111 min
May 27, 6:19 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney30 min
May 27, 6:40 PM CDTFlash Flood WarningEWXEdwards, Real4 hr
May 27, 6:47 PM CDTSevere Thunderstorm WarningEWXEdwards43 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala54 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.